Virginia, 2021

Flash Flooding and Debris Flow in Virginia, June 11, 2021

June 11, 2021 · NWS RNK · 8 events in 4 counties and zones

Widely scattered thunderstorms developed during the afternoon of June 11th in an environment of strong afternoon heating as temperatures warmed into the low to mid 80s ahead of a backdoor cold front draped across northern Virginia. 9 inch range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed during the afternoon of June 11th in an environment of strong afternoon heating as temperatures warmed into the low to mid 80s ahead of a backdoor cold front draped across northern Virginia. CAPE values were in excess of 2,000 J/Kg and Precipitable Water values were observed to be in the 1.8 to 1.9 inch range. Weak atmospheric winds resulted in slow storm motion. The combination of deep instability and abundant moisture resulted in storms producing high rainfall rates of 2 to locally 5 inches per hour, with 1-hour rainfall totals exceeding 3.2 inches near the City of Lynchburg. This rainfall is a 100-year event per NOAA Atlas 14 Point Precipitation Frequency estimates. One swift water rescue was reported in the City of Lynchburg when a vehicle was stranded in the floodwaters from Blackwater Creek. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 1:15 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 11, 1:15 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
215 PM EDT Fri Jun 11 2021

.SYNOPSIS...
A cold front will drift southward across central and southern
Virginia this evening, triggering scattered showers and
thunderstorms which may produce heavy rain and localized
flooding. A stronger cold front will pass across the Appalachian
chain on Sunday, bringing a return of dry weather as high
pressure builds in from the Upper Midwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM EDT Thursday...

     Significant Threat for Flash Flooding This Afternoon and
Evening, especially VA/WV Area...

Scattered showers and thunderstorms beginning to increase across
the region. While most models hold the heaviest rainfall to our
north for a while, with the backdoor front sagging southwest
with time, the threat for heavy rainfall will increase
considerably across the CWA this afternoon from 18Z onward with
a significant threat for localized areas of flooding or flash
flooding from efficient rain producing thunderstorms. The
greatest threat will remain in the Moderate ERO located
along/near the I-64 corridor. This includes cities such as
Lewisburg, White-Sulphur Springs, Covington, Union, Clifton
Forge, Lexington, Buena Vista, Amherst, Buckingham, Lynchburg,
Roanoke, and Bedford. Flooding threat will gradually shift south
and west overnight and into Saturday with the I-77 corridor
perhaps becoming more of a focus at that time.

Cannot rule out an isolated wet downburst or marginal severe
hail, but severe weather is not the main concern today.

     Previous Forecast Discussion...

Weather forecast models are in good agreement for the
redevelopment of scattered showers and thunderstorms beginning
during late morning and lasting through the evening. Deep
moisture remains in place, with precipitable water values
(PWATs) ranging from 1.7 to 2+ inches across the lower mid-
Atlantic, high enough to support locally heavy rain in the
strong thunderstorm activity. Different today from the past
couple days is that a cold front will move southward across the
Piedmont this evening. Forcing ahead of the front will combine
with deep instability associated with daytime heating to
introduce the possibility of better-organized clusters of
thunderstorm activity producing prolonged heavy rainfall. The
best chances for this appear to be along the Interstate 64
corridor between Lewisburg and Lexington, eastward through
Appomattox County, where soils are moistened from 2 to locally
3+ inches of rainfall yesterday. As such, this region has been
outlined for a Moderate Risk of Excessive Rainfall. Less
organized activity is expected further southward through the
Virginia/North Carolina state border, where a Slight Risk of
Excessive Rainfall exists. High temperatures today will range
from the 70s across the mountains to the low 80s across the
Piedmont.

Best chances for heavy rainfall are from late afternoon through
around sunset, at which point shower and thunderstorm activity
will gradually diminish with the loss of daytime heating.
However, believe showers and a few thunderstorms will linger
through Friday night/early Saturday morning as the cold front
continues to advance southward/westward, eventually stalling
somewhere along the Blue Ridge. The front will usher in slightly
cooler temperatures, though Friday night lows will remain in the
60s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures Forecast,
- High Confidence in Pops,
- Moderate Confidence in Winds,
- High Confidence in Thunderstorm Threat,
- Moderate Confidence in Flooding Threat.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 214 PM EDT Friday...

Disorganized showers Saturday night and weak disturbances Sunday and
Monday...

After the front passes to our south, the atmosphere will be a bit
drier and cooler than the very muggy summery conditions of the past
week. PWATs will drop to normal levels, and showers will as a result
have less "fuel" in the tank to create heavy rainstorms. Showers
overnight Saturday will become fewer and further between, as well as
less intense.

Sunday and Monday both see weak troughing arriving from the west
help form scattered showers, but with less moisture available to
them, will be on the weaker side. Showers will also be more likely
to form in the western half of the CWA, over the mountains.

Temps will be cool overnight Saturday and then recover to near
normal for Sunday and Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 214 PM EDT Friday...

Quieter and cooler weather through the next week...

A weak surface trough will provide weak support for some isolated
showers Tuesday, but the environment will be dry enough that it
should pass us by with little fanfare. An upper cutoff low begins to
form over Eastern Canada, so synoptic scale flow will be drier and
come from the northwest. No organized storms are expected to form
with a drier setup over the next week. No shower coverage expected
through the end of this forecast period after Tuesday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 212 PM EDT Thursday...

Persistent MVFR/IFR conditions remain this afternoon/evening with
numerous showers and storms across southwest Virginia, southern West
Virginia and the North Carolina mountains.

Numerous showers and storms continue to promote poor flying
conditions at all TAF sites heading into tonight. Current radar as
of 2PM continues to show a widespread shower and thunderstorm
activity across the VA/NC line from KDAN back to KGSO leading to
pockets of MVFR/IFR conditions. Elsewhere it's a mix of VFR/MVFR
conditions with pockets of showers and storms north of KLWB and KLYH
back south to KBLF/KROA/KBCB.

Overall coverage of shower and storm activity will continue to
increase into the peak heating hours of the afternoon as a wave of
energy passes along the stalled boundary draped across the area.
Activity looks to slowly wane after 01z per hi-res model guidance
with leftover shower activity continuing at all TAF sites into the
overnight as our front backdoors it's way south toward the VA/NC line

Rain rates may become heavy in some of the stronger storms,
resulting in spots where visibility falls below 1/2SM in the
downpours. Locally stronger storms will also be capable of producing
strong wind gusts as well.

Even as thunderstorm activity comes to an end leftover pockets of
showers/drizzle will remain through the overnight into Saturday
morning as the front sags down toward the VA/NC line. This will
allow low ceilings and pockets of patchy fog to hang around leading
to a continuation of MVFR/IFR conditions through Saturday midday.
For now, I left a mention of fog out of the TAF sites based upon hi-
res and synoptic model coverage of showers through the overnight
period. Highest confidence for fog would be up at KBLF/KLWB/KBCB
with lower confidence further east toward KLYH/KROA/KDAN.

Winds will remain out of the south and southeast this afternoon
before slowly shifting east to northeast overnight at 5-10 kts.

Above average confidence for winds, ceilings, and visibility through
the TAF period. Moderate confidence in regards to thunderstorm
placement this afternoon/evening due to limited organization/timing
as the front drops into the region.

Extended Aviation Discussion...

With the frontal boundary established across the area, showers
and thunderstorms will develop on Saturday afternoon, though
coverage will not be a great. MVFR/IFR conditions will also be
an issue.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>004-
     018>020.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...NF
NEAR TERM...NF/RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...ET/NF
Hazardous weather outlook, Jun 11, 10:49 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1149 AM EDT Fri Jun 11 2021

NCZ001>004-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058-
059-121200-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
1149 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

NCZ005-006-121200-
Rockingham-Caswell-
1149 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-121200-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1149 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

RAB

In the hours before

Local storm report, Jun 11, 8:35 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     5 ENE APPOMATTOX        37.38N 78.74W
06/10/2021                   APPOMATTOX         VA   911 CALL CENTER

            TREE DOWN PARTIALLY BLOCKING LOONER DEN
            ROAD, NEAR TWEEDY LANE. TIME ESTIMATED FROM
            RADAR.

&&

VFJ
Local storm report, Jun 11, 8:40 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      APPOMATTOX              37.36N 78.82W
06/10/2021                   APPOMATTOX         VA   911 CALL CENTER

            WATER COVERING CONFEDERATE BOULEVARD MAKING
            IT IMPASSABLE. WATER LEVEL ABOVE THE HOOD OF
            A VEHICLE.

&&

VFJ
Special weather statement, Jun 11, 11:58 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1258 PM EDT Fri Jun 11 2021

VAZ032-111730-
Patrick-
1258 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PATRICK COUNTY...

At 1258 PM EDT, a strong thunderstorm was located near Stuart, moving
northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Woolwine...
Patrick Springs...
and Buffalo Ridge.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3658 8041 3668 8045 3681 8026 3662 8016
TIME...MOT...LOC 1658Z 243DEG 6KT 3665 8036

VFJ
Special weather statement, Jun 11, 12:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
124 PM EDT Fri Jun 11 2021

NCZ005-006-111815-
Rockingham-Caswell-
124 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKINGHAM AND CASWELL COUNTIES...

At 124 PM EDT, a strong thunderstorm was located over Bethel, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Camp Springs...
Milton...
Quick...
and Blanch.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3648 7958 3654 7938 3654 7914 3632 7915
      3629 7952
TIME...MOT...LOC 1724Z 252DEG 11KT 3642 7943

VFJ

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain, 1 flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Pittsylvania

When
June 11, 1:15 PM EST to 3:30 PM EST
Where
Pittsylvania County, 1.28 mi SSE of Keeling to 0.9 mi S of Keeling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.702, -79.295

Rainfall of between 2.5 and 3 inches fell within a 90-minute period near the community of Keeling, at times falling at rates of 4 to 5 inches per hour. This is estimated to be a 10- to 25-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency Estimates. The heavy rain caused a tributary of Birch Creek to overflow its banks across Richmond Highway, temporarily closing the highway until the water receded. No damage to the road was reported.

Flood, Pittsylvania

When
June 11, 2:20 PM EST to 4:45 PM EST
Where
Pittsylvania County, 0.5 mi NNW of Chatham to 0.48 mi NNW of Chatham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.827, -79.403

A drainage issue after more than 2 inches of rain fell caused several inches of standing water to back up across Whittle Street in the community of Chatham.

Flash Flood, Bedford

When
June 11, 3:45 PM EST to 6:00 PM EST
Where
Bedford County, 0.81 mi W of Boonsboro to 0.77 mi W of Boonsboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.451, -79.285

Between 2 and 2.5 inches of rain fell within a 90-minute period across the community of Boonsboro, at times falling at rates of 4 to 5 inches per hour. This is roughly a 10-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates. This rainfall caused flooding across Walnut Hollow Road at Indered Farm Road. The road was reopened and passable after the water receded. No damage was reported.

Flash Flood, Appomattox

When
June 11, 3:45 PM EST to 7:15 PM EST
Where
Appomattox County, 2.72 mi NE of Appomattox to 2.78 mi NE of Appomattox
Cause
Heavy Rain
Reported by
Public
Coordinates
37.375, -78.792

Water was observed flowing several inches deep across River Ridge Road as Plain Run Branch overflowed its banks. Doppler radar indicated that between 2.5 and 3 inches of rain fell in the area during a 3-hour period from a slow-moving thunderstorm. This amount was between a 10- and 25-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Lynchburg (C)

When
June 11, 3:49 PM EST to 5:19 PM EST
Where
Lynchburg (C) County, 1.64 mi NNW of (Lyh)glenn Fld Lynch
Reported by
Mesonet
Coordinates
37.352, -79.211

An automated personal weather station (Weather Underground: KVALYNCH81) recorded 3.21 inches of rain from a thunderstorm during a 90-minute period. This is estimated to be around an 100-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Lynchburg (C)

When
June 11, 4:50 PM EST to 8:00 PM EST
Where
Lynchburg (C) County, 1.57 mi ESE of Lyh Ivy Hill Arpt to 1.6 mi ESE of Lyh Ivy Hill Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.388, -79.196

Between 2.5 and 3.5 inches of rain fell from a slow-moving thunderstorm across the Blackwater Creek watershed during a 90-minute period. Rainfall rates were observed to 2 to 3 inches per hour during much of this event. This caused flooding along Blackwater Creek, which caused water to enter apartments along Sandusky Drive. Multiple residents of these apartments were forced to evacuate until the water receded. In addition, an automobile became stranded in the flood water along Greenwood Drive where it crosses Blackwater Creek. No injuries were reported and the occupants were able to escape the flooded vehicle and move to a safe location.

Debris Flow, Bedford

When
June 11, 6:00 PM EST
Where
Bedford County, 2.08 mi N of Boonsboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.480, -79.270

Two to locally in excess of four inches of rain caused a mudslide along Highway 501. The road was passable after the debris was cleared.

Heavy Rain, Bedford

When
June 11, 7:00 PM EST to 7:56 PM EST
Where
Bedford County, 2.71 mi N of Forest
Reported by
Trained Spotter
Coordinates
37.409, -79.288

A trained weather spotter recorded 4.81 inches of rainfall within a nearly 1-hour period. This amount would be over a 1,000-year event per NOAA Atlas 14 Point Precipitation Frequency estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967965, 968024, 967977, 968021, 968030, 968036, 968008, 967984.